High-dose ‘skull’ MDMA ecstasy tablets sold on NSW streets

Ecstasy pills that contain about twice the average dosage in NSW are being sold by drug dealers around the state.

The MDMA drug is being sold in a tablet with a skull-design and a ‘MYBRAND’ logo on the back. The pills have been found in pink-orange and blue, containing 181 to 216 mg of MDMA.

NSW Health issued a warning about the pills on Thursday, saying the appearance of the drug does not reliably indicate what it contains.

They advised against taking multiple or higher-dose ecstasy pills, mixing them with other stimulant drugs, or taking them in hot environments such as music festivals.

High doses of MDMA have been linked to serious illnesses and death in the state.

Medical Director of the NSW Poisons Information Centre, Dr Darren Roberts, said MDMA quantities in a tablet or capsule “can vary a lot, even within the same batch”.

“Hot environments, such as at music festivals, increase the risk of harm from MDMA,” he said.

“Taking a break from dancing, seeking shade, and drinking water are important measures to reduce the risk of overheating.

“It is very important to remember, if you or a friend has taken drugs and feel unwell, you won’t get into trouble for seeking medical care. “If you or a friend feels unwell, please seek help immediately by calling triple-zero.”

Dr David Caldicott of the Australian National University said when MDMA is used legally and medicinally, doses can vary between 75-110mg.

He is also the clinical lead for Pill Testing Australia and CanTEST, which are some of the only drug-checking services endorsed by the government. When they test for MDMA, Dr Caldicott said tablets are usually between “100-125mg”.

“You’ve no idea if that’s got 200 mg or 100 mg,” he said, regarding ecstasy pills being sold on the streets. “Pills such as this can be dangerous not only because of their dose, but because of contamination with something else.”

Dr Caldicott said drugs such as MDMA allow for a build-up of serotonin – “which is this cheerful, happy, hugging neurotransmitter in the normal course of events.”

“But overdose can cause seizures, cardiac problems and overheating,” he said.

Overheating means that the drug diminishes a human’s ability to lose heat, which can cause serious problems for the human body.

“It’s [becoming] a hotter country, and that’s going to make these drugs more dangerous,” Dr Caldicott said.

To those thinking a higher dose is something they can probably handle, Dr Caldicott compared this to someone saying, “I drink beer all the time, therefore I’m going to have a pint of vodka”.

For those seeking information and advice, the Alcohol and Drug Information Service operates 24/7 and provides confidential and anonymous counselling over the phone. They can be reached at 1800 250 015.

Leave a Comment